Alert archive / Kansas / Frost Advisories in 2021

Frost Advisory 1, NWS Wichita, KS

April 10, 202114 counties in Kansas

NWS Wichita, KS issued this frost advisory at Apr 10, 2021, 3:26 PM CDT for 14 counties in Kansas. It took effect at Apr 11, 2021, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2021, 3:26 PM CDT (20:26 UTC)
In effect from
Apr 11, 2021, 1:00 AM CDT
Expired
Apr 11, 2021, 9:00 AM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Saline County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS73 KICT 102026
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
326 PM CDT Sat Apr 10 2021

KSZ049-052-053-069>072-093>096-098>100-111030-
/O.NEW.KICT.FR.Y.0001.210411T0600Z-210411T1400Z/
Saline-Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Salina, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
326 PM CDT Sat Apr 10 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

* WHAT...Temperatures around 35 will result in frost formation.
  Temperatures could drop to around freezing in protected, low
  lying areas in southeast Kansas.

* WHERE...Portions of Central, South Central and Southeast Kansas,
  roughly along and east of a line from Salina to El Dorado to
  Arkansas City.

* WHEN...From 1 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Howerton
2 follow-up statements
090 
WWUS73 KICT 110905
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
405 AM CDT Sun Apr 11 2021

KSZ049-052-053-069>072-093>096-098>100-111400-
/O.CON.KICT.FR.Y.0001.000000T0000Z-210411T1400Z/
Saline-Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Salina, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
405 AM CDT Sun Apr 11 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures around 35 will result in frost formation. 
  Temperatures could drop to around freezing in protected, low 
  lying areas in southeast Kansas.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas, roughly along and east of a line from Salina to El 
  Dorado to Arkansas City.

* WHEN...From 1 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Metzger
331 
WWUS73 KICT 111403
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
903 AM CDT Sun Apr 11 2021

KSZ049-052-053-069>072-093>096-098>100-111515-
/O.EXP.KICT.FR.Y.0001.000000T0000Z-210411T1400Z/
Saline-Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-
Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Salina, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
903 AM CDT Sun Apr 11 2021

...FROST ADVISORY HAS EXPIRED...

The frost advisory has expired.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Apr 10, 3:21 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 10, 3:21 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
321 PM CDT Sat Apr 10 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 320 PM CDT Sat Apr 10 2021

Tonight:
Winds should diminish around sunset with ridge axis moving through
overnight. Relatively dry air/low dewpoints will make for
challenging temperature forecast. Odds favor cooler than expected
temperatures (and guidance) as return flow is weak. This will
allow inversion to linger and temperatures to continue to drop.
This sets up a good chance for frost in southeast KS and across
the Flint Hills, with possible exception of southeast Labette
county which received more rain. Consensus was to hoist frost
advisory for most likely areas.

Sunday-Monday:
Slow moving front will make it a bit over half way through the
forecast area by sunset. Light downslope winds are expected ahead
of the front and combined with dry airmass, expect temperatures to
soar. No precipitation is expected with front given lack of
moisture. Gusty north winds behind front will advect cooler air
into area and drop temperatures below climatology on Monday.
Increasing clouds on Tuesday will limit diurnal range even more.
-Howerton

.LONG TERM...(Wednesday through Saturday)
Issued at 320 PM CDT Sat Apr 10 2021

Still have reservations on accuracy of model solutions/forecast
this period. ECMWF and ECMWF ensembles continue to show
considerable run to run variation over the past few days. GFS and
GFS ensembles run to run variability only decreased with the runs
over the past 24 hrs. In absence of extensive clouds, would
expect more moderation and lee troughing in zonal to west-south
west flow aloft. Appears to be a piece of energy coming through
late Thursday or more likely Friday (per slower ECMWF) which would
increase chances for precipitation Friday night and Saturday. Not
at all optimistic on small chances of precipitation Wed-Fri
morning, as it is being driven by weak forcing and model
variability. Anticipate most days/most periods will be dry, with
the best chance or rain later Friday and into Saturday. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Apr 10 2021

MVFR ceilings possible far eastern Kansas for a few hours this
afternoon, otherwise VFR expected the next 24 hours.

Moist cyclonic flow on back edge of strong low pressure across
Illinois will support SCT-BKN mostly VFR ceilings across far
eastern Kansas this afternoon. Breezy northwest winds will
prevail this afternoon as well, with light winds by this evening.
Another cold front will move south across the region Sunday, with
breezy/gusty northwest winds in its wake.

&&

.FIRE WEATHER...
Issued at 320 PM CDT Sat Apr 10 2021

Potential for brief period of very high GFDI Sunday afternoon in
parts of central KS due to gusty winds behind the front. Otherwise,
low threat is expected the remainder of the week with cooler
temperatures, lighter winds and ongoing green up. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    37  79  45  64 /   0   0   0   0
Hutchinson      37  76  42  62 /   0   0   0   0
Newton          37  77  44  62 /   0   0   0   0
ElDorado        37  79  45  63 /   0   0   0   0
Winfield-KWLD   38  80  46  64 /   0   0   0   0
Russell         34  72  38  61 /   0   0   0   0
Great Bend      36  72  38  61 /   0   0   0   0
Salina          35  73  41  63 /   0   0   0   0
McPherson       36  75  41  61 /   0   0   0   0
Coffeyville     37  78  46  64 /   0   0   0   0
Chanute         35  78  47  63 /   0   0   0   0
Iola            34  78  46  62 /   0   0   0   0
Parsons-KPPF    37  78  47  64 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 1 AM to 9 AM CDT Sunday for KSZ049-052-053-
069>072-093>096-098>100.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ADK
FIRE WEATHER...PJH
Hazardous weather outlook, Apr 10, 3:32 AM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
332 AM CDT Sat Apr 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
332 AM CDT Sat Apr 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Areas of frost are possible tonight as temperatures are expected to
approach freezing.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Frost Advisories in Kansas, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.